Forensic, General & Medical
Expert Witnesses

Anaphylaxis, Potentially Deadly if Not Treated Properly and Promptly


     By Dr. John T. Chiu - Allergy Medical Group, Inc Allergen and Mold Exposure: Adverse Health Effects Expert Witness

PhoneCall John T Chiu, MD at (949) 644-1422


Expert Witness: Dr. John T. Chiu - Allergy Medical Group, Inc
Anaphylaxis comes on very suddenly and death may be the consequence if it is not recognized or treated promptly. The most effective medication to treat it is epinephrine and not , as often erroneously believed, antihistamine. People with this problem should wear a MediAlert ID to signal this condition to emergency medical personnel since just minutes of delay may mean the difference of life or death.
Anaphylaxis may present in various ways although it is caused by sudden release of mediators from mast cells and basophils in the body. The release of these substances causes the blood vessels to dilate and thereby allowing the plasma within the circulatory system to leak out. In addition, the sudden increase in volume of the vascular bed renders the existing amount of blood insufficient to support the circulatory system leading to shock. If the swelling occurs at the throat, this is a true emergency.

The symptoms:
Often people will experience generalized itching and flushing. Some may develop tissue swelling or itchy welts. When the tissue swelling occurs at the upper airway such as the throat or tongue, choking may result.
Gastrointestinal upset including vomiting and/or diarrhea may also be present. Many people would express a feeling of "impending doom". People with asthma are considered more at risk for severe reactions. If the problem is not corrected in time, shock may result leading to unconsciousness and even death.

The cause:
Although triggers may not be found in some cases, the most common cause for anaphylaxis is food allergy with peanuts, tree nuts, shellfish, milk, soy, or egg being most commonly implicated. Natural rubber and latex allergy can also cause anaphylaxis but this problem is becoming less common as more and more healthcare facilities are reducing their rubber and latex products usage. Of course, almost any drug can cause anaphylaxis but the more common ones are penicillin (and related drugs) and NSAIDs. Curiously enough, even Xolair (omalizumab) which is used to treat various types of allergic diseases through its ability to bind the allergy antibody (IgE), has been associated with anaphylaxis. Our practice now advises all patients on Xolair to have an epinephrine syringe available when getting Xolair injections.
Allergic reactions to semen have also been reported. On occasions, a person's sexual partner may develop serious allergic response to the seminal fluid itself or a particular drug taken by the sexual partner. Stinging insect allergy used to be a major problem in our area, but with rapid urbanization in this past few decades, this has become a rare problem. However this remains a problem in many farming communities.

Another potential cause for anaphylaxis is allergy shots. Although severe reactions usually occur within 30 minutes after getting the allergy shots, some reactions may not emerge until several hours later. In general, the more rapid the onset, the more severe the reaction. Thus the practice guideline on allergy shots recommends that patients receiving allergy shots remain at the doctor's office for 30 minutes after receiving their injections. Unfortunately many patients do sneak out before the 30-minute period despite our recommendations. Fortunately however that anaphylaxis is not that common with allergy shots when administered by board-certified allergists.

Aggravating factors:
Exercise within 2 to 4 hours after eating has been associated with anaphylaxis. Some people may have anaphylaxis whenever he/she exercises, others may develop anaphylaxis only after having eaten any food or just specific foods.
Taking NSAID, beta blocker, or possibly ACE-inhibitor drugs also seem to enhance the severity of the anaphylactic reactions. NSAID by itself can cause anaphylaxis.

Treatment:
The most effective treatment is epinephrine. Anyone with a history of anaphylaxis should have epinephrine available at all time. Since about 20% of the people require a second dose, it is preferably to have 2 doses on hand. Keeping the legs elevated may be helpful but it is important to rush to the nearest emergency facility or call 911 when an acute reaction occurs. I have been advising my office staff and patients that in case of doubt, go ahead with the epinephrine. There are several types of autoinjector available to administer epinephrine. One needs only to remove the cap and push the syringe preferably at the outer part of the upper leg to get the medication. Be sure to ask your doctor's office to show you how to use it properly instead of trying to figure out how to administer it during a reaction. Just do it even if it has to go through your clothing. The earlier you start on the epinephrine the more favorable the outcome. You may take an antihistamine also but should be aware that it does little to stop the immediate reaction. For bee sting allergy, be sure to remove the stinger with a tweezer or scrape it out at the base closest to the skin. Do not try to pull it out at the top where the venom sac is located.

Allergy shots are very effective for venom allergy. If you have question as to whether you are still allergic to a drug or not, allergy skin testing along with blood tests for specific IgE can often provide an answer. If a drug suspected to be an allergen is absolutely needed, one may get desensitized to the drug at the allergist's office or at a health care facility. The desensitization however is only good for that course of treatment since the effect is not permanent.

Conclusion:
Anaphylaxis is a serious matter and everyone suffering from this condition should pay particular attention to the triggers. Epinephrine (or adrenaline) is the most effective treatment. A MediAlert device should be your constant companion. If your children suffer from anaphylaxis, be sure that you establish a treatment action plan with the school nurse when school starts. Avoidance of strenuous exercise within two hours and preferably four hours after eating would be a prudent step. A new development requiring schools to have epinephrine available is a great step forward in the management of anaphylaxis.

ABOUT THE AUTHOR: John T Chiu, MD
The author has been in practice for over 3 decades as an allergist-immunologist. He also has an appointment as Clinical Professor of Medicine at the University of California at Irvine. Dr Chiu has published over a dozen of original-research articles (not drug studies) in most of the major journals in his specialty as well as in the Journal of the American Medical Association. He has severed as medical expert witness for hundreds of patients and has testified in several trials in this capacity. He has been listed in Top Doctors, Top Physicians, and Top Doctors in Los Angeles.

Copyright Dr. John T. Chiu - Allergy Medical Group, Inc

More information about Dr. John T. Chiu - Allergy Medical Group, Inc


While every effort has been made to ensure the accuracy of this publication, it is not intended to provide legal advice as individual situations will differ and should be discussed with an expert and/or lawyer.
For specific technical or legal advice on the information provided and related topics, please contact the author.

Find an Expert Witness


Find an Expert Witness